Cold/Wind Chill, Cook
- When
- January 20, 4:40 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 70 year old man died of hypothermia and cold exposure according to the Cook County Medical Examiner.
Low temperatures in the teens with highs in the upper 20's contributed to the cold exposure death of a man.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Low temperatures in the teens with highs in the upper 20's contributed to the cold exposure death of a man.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 20, 4:03 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
403 PM CST SUN JAN 20 2013
.DISCUSSION...
313 PM CST
SYNOPSIS...THE COLD IS ON ITS WAY WITH A COUPLE OF CHANCES OF SNOW.
PERHAPS MEASURABLE SNOW IS ON THE HORIZON! NO WIND CHILL HEADLINES
ARE EXPECTED FOR TONIGHT...BUT THINKING ONE WILL BE NEEDED FOR
MONDAY NIGHT.
REST OF TODAY THROUGH MONDAY NIGHT...
THE UPPER LEVEL TROUGH WILL REMAIN ROUGHLY STATIONARY THROUGH
THURSDAY OVER ONTARIO AND QUEBEC WITH MULTIPLE CLOSED LOWS ROTATING
THROUGH IT. MEANWHILE A SHORTWAVE WILL SINK SE THROUGH
IOWA...IS CURRENTLY PRODUCING AN AREA OF LIGHT SNOW AND FLURRIES
THAT STRETCHES INTO WEST CENTRAL IL. EXPECTING LIGHT SNOW TO EXPAND
ACROSS AREAS SOUTH OF A LA SALLE TO CHADSWORTH IL TO WADENA IN LINE
LATE THIS AFTERNOON INTO THIS EVENING. THE CLOSEST OBS REPORTING
SNOW ARE BURLINGTON AND MUSCATINE IA. WHILE DEWPOINTS HAVE RISEN
MORE THAN ORIGINALLY THOUGHT...DRY AIR OVER THE CWA IS LIKELY
SLOWING THE PROGRESSION OF THE LIGHT SNOW. ALSO EXPECTING FLURRIES
TO SPREAD ACROSS THE CWA THIS EVENING IN ACCORDANCE WITH THE
SHORTWAVE. MODEL SOUNDINGS INDICATE WEAK UPWARD MOTION WITH AROUND
15 KFT OF SATURATION IN THE DENDRITIC GROWTH ZONE. NO ACCUMULATION
IS EXPECTED ACROSS THE CWA AND ALL PRECIP SHOULD BE OVER BY DAWN
MONDAY MORNING.
THE FIRST CLOSED LOW WILL MOVE INTO ONTARIO LATE TONIGHT WITH THE
ENTIRE TROUGH SHIFTING SOUTH. THE UPPER LEVEL JET WILL ALSO SINK
SOUTH ALLOWING ARCTIC AIR TO INFILTRATE THE CWA. CLOUD COVER AND A
LACK OF SNOW ON THE GROUND WILL HELP TEMPS REMAIN ABOVE 0
TONIGHT...WITH LOW TEMPS RANGING FROM 4 DEGREES AT RFD TO AROUND 10
DEGREES IN NW INDIANA. NW WINDS WILL BE PICKING UP IN SPEED
OVERNIGHT WITH WIND SPEEDS OF 15 TO 20 MPH EXPECTED BY MORNING.
THEREFORE THE LOWEST WIND CHILLS OF -15 TO -19F ARE EXPECTED IN THE
MORNING NORTH OF I-88. NO WINDCHILL HEADLINES ARE NOT EXPECTED.
TEMPS ARE NOT EXPECTED TO REBOUND MUCH TOMORROW AS 850 TEMPS WILL
DROP TO -24 TO -26C BY THE AFTERNOON. HIGH TEMPERATURES WILL RANGE
FROM 5 TO 15 DEGREES WITH CLEARING SKIES. TOMORROW ALSO LOOKS
BLUSTERY WITH NORTHWEST WINDS BTWN 20 AND 25 MPH. THEREFORE WIND
CHILLS WILL BE BTWN -5 AND -19F TOMORROW. WHILE NO WIDESPREAD
PRECIP IS EXPECTED...LAKE EFFECT SNOW MAY DRIFT INTO THE FAR NE
PARTS OF PORTER COUNTY IN TOMORROW...SIMILAR TO TODAY. AT THIS TIME
NO SIGNIFICANT SNOWFALL IS EXPECTED.
MONDAY NIGHT LOOKS LIKE THE COLDEST IN THE FORECAST WITH LOWS IN THE
SINGLE DIGITS TO -5 DEGREES. NW WINDS WILL BE WEAKENING THROUGHOUT
THE NIGHT AS HIGH PRESSURE SPREAD ACROSS THE REGION. HOWEVER THE
CLEAR SKIES COMBINED WITH WIND SPEEDS OF 10 TO 20 MPH WILL RESULT IN
WIND CHILLS OF -15 TO -20 DEGREES. AS OF RIGHT NOW A WIND CHILL
ADVISORY WOULD BE NEEDED FOR AREAS NORTH OF I-88 MONDAY NIGHT. WILL
NOT BE ISSUING ONE WITH THIS FORECAST PACKAGE HOWEVER.
TUESDAY AND WEDNESDAY...
HIGH PRESSURE SPREADS ACROSS THE REGION TUESDAY WHILE THE UPPER
LEVEL TROUGH SHIFTS NE. TEMPS CLIMB TO AROUND 10 DEGREES ON TUESDAY
WITH PRIMARILY DRY CONDITIONS EXCEPT FOR A SLIGHT CHANCE OF LAKE
EFFECT SNOW ACROSS NE PORTER COUNTY AGAIN. GUIDANCE HINTS THAT AN
BAND OF MOISTURE WILL QUICKLY PASS OVER THE SOUTHERN PART OF THE CWA
SO ADDED A SLIGHT CHANCE OF LIGHT SNOW TUESDAY EVENING. THE REST OF
THE CWA CAN EXPECT SCATTERED FLURRIES WITH NO ACCUMULATION.
INCREASED CLOUDS WILL HELP TEMPS STAY ABOVE 0 TUESDAY NIGHT WITH
WINDCHILLS BTWN 5 AND -10.
WINDS TURN SOUTHWEST ON WEDNESDAY AS THE HIGH DEPARTS WITH A
RELATIVELY BALMY DAY IN THE 20S...AND LOWS IN THE TEENS. WIND
CHILLS REMAIN ABOVE 0 AS WELL.
EXTENDED THURSDAY THROUGH NEXT SUNDAY...
THE NEXT LOW PRESSURE SYSTEM FORMS IN THE LEE OF THE ROCKIES
WEDNESDAY NIGHT...HOOKS NE OVER THE SOUTHERN PLAINS THURSDAY AND
PASSES SOUTH OF THE CWA THURSDAY NIGHT. THE GFS IS MUCH FASTER AND
FEATURES A WEAKER LOW. THE ECMWF IS SLOWER WITH MUCH MORE QPF. THE
LOW LOOKS LIKE IT WILL RIDE ALONG THE RIGHT ENTRANCE REGION OF THE
UPPER LEVEL JET WITH SNOW SPREADING ACROSS THE CWA THURSDAY
AFTERNOON. MEASURABLE SNOW IS POSSIBLE ESPECIALLY FOR AREAS SOUTH
OF I-80 AT THIS POINT BASED ON MODEL CONSENSUS. THAT BEING
SAID...THE ECMWF WOULD SUGGEST MEASURABLE SNOW ACROSS THE CWA.
COLD AIR FLOODS IN AGAIN BEHIND THE LOW FOR FRIDAY WITH TEMPS AROUND
20 DURING THE DAY. LAKE EFFECT SNOW IS POSSIBLE FRIDAY WITH STRONG
N TO NW FLOW. MAY SEE SNOW OVER NE IL EARLY ON FRIDAY WITH SNOW
TRANSITIONING EASTWARD OVER NW INDIANA DURING THE DAY AND
OVERNIGHT. HOWEVER THIS FAR OUT WILL WAIT TO SEE HOW THE WIND
FORECAST PROGRESSES. LAKE EFFECT SNOW DISSIPATES ON SATURDAY WITH
THE REST OF THE WEEKEND LOOKING DRY WITH HIGH PRESSURE MOVING
OVERHEAD. A LARGE UPPER LEVEL RIDGE FOLLOWS THE TROUGH SATURDAY
NIGHT/SUNDAY WITH GUIDANCE SUGGESTING A WARM UP TO AROUND NORMAL
TEMPS.
JEE
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 22Z...
* POTENTIAL FOR HIGH MVFR CIGS TO DEVELOP THIS EVENING AND PERSIST
INTO TOMORROW MORNING.
* A FEW FLURRIES POSSIBLE TONIGHT...BUT NO ACCUMULATION OR
REDUCTION IN VISIBILITY EXPECTED.
KREIN/BMD
//DISCUSSION...UPDATED 18Z...
COLD ARCTIC HIGH PRESSURE CONTINUES TO NOSE ACROSS THE MIDDLE
MISSISSIPPI VALLEY AS LOW PRESSURE LIFTS NEWD THROUGH QUEBEC. THIS
WILL KEEP NWLY-WNWLY WINDS OVER THE AREA THROUGH THE PERIOD. A FEW
GUSTS TO 15 KT ARE POSSIBLE EARLY THIS AFTERNOON...BUT AS THE
CENTER OF THE HIGH CONTINUES TO DROP INTO THE NRN PLAINS AND THE
PRESSURE GRADIENT RELAXES...GUSTINESS WILL SUBSIDE...THOUGH
SUSTAINED SPEEDS SHOULD REMAIN ARND 10KT THIS AFTERNOON AND
TONIGHT. ALSO...THE LATEST SATELLITE IMAGERY INDICATES INCREASING
CLOUD COVER PUSHING ACROSS THE MIDDLE/UPPER MISSISSIPPI VALLEY
ASSOCIATED WITH A MID LEVEL DISTURBANCE. WITH A VERY DRY AIRMASS
IN PLACE...IT WILL TAKE A LITTLE LONGER THAN PREVIOUSLY
ANTICIPATED FOR LOWER CIGS TO DEVELOP...BUT STILL EXPECTS A BKN-
OVC DECK IN LOWER VFR RANGES LATE THIS AFTERNOON TO LOWER TO
HIGHER END MVFR LEVELS THIS EVENING AS THE COLDER AIR CONTINUES TO
FILTER ACROSS THE MIDWEST. THERE IS SOME CONCERN ABOUT THE
DURATION OF THE MVFR DECK BY TOMORROW MORNING...WITH THE MODEL
FORECAST GUIDANCE NOT IN VERY GOOD AGREEMENT. HOWEVER...CURRENTLY
FEEL THAT THE TREND FOR TOMORROW MORNING WOULD BE FOR CIGS TO
SCATTER AS COLD...DRY AIR CONTINUES TO FILTER ACROSS NRN IL/IN AND
THAT BROADER SCALE SUBSIDENCE COULD HELP BREAK ANY RESIDUAL WEAK
LOW LEVEL INVERSION BY LATE TOMORROW MORNING. SO...FEEL THAT SKY
COVER SHOULD IMPROVE TO VFR BY LATE MORNING. SOME LIGHT SNOW
SHOWERS MAY ALSO BE A CONCERN THIS EVENING AS THE THICKENING CLOUD
COVER ASSOCIATED WITH THE APPROACHING MID LEVEL IMPULSE AND BROAD
CYCLONIC FLOW ALOFT MOVES OVERHEAD. BUT GIVEN THE LACK OF ANY
DEEP LAYER MOISTURE OR ANY KIND OF SURFACE FORCING MECHANISM...ANY
SNOW SHOULD ONLY BE IN THE FORM OF SCT FLURRIES WHICH WILL NOT
ACCUMULATE OR CAUSE ANY REDUCTION TO VISIBILITY.
KREIN
//ORD AND MDW CONFIDENCE...UPDATED 22Z...
* HIGH CONFIDENCE IN WIND TRENDS.
* LOW TO MEDIUM CONFIDENCE IN MVFR CIGS AND SCT FLURRIES THIS
EVENING AND OVERNIGHT.
* MEDIUM TO HIGH CONFIDENCE IN ANY FLURRIES THAT DIRECTLY IMPACT
THE TERMINALS WILL NOT ACCUMULATE OR CAUSE ANY VSBY
RESTRICTIONS.
BMD
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT THROUGH WEDNESDAY...VFR.
THURSDAY...CHANCE OF LIGHT SNOW. MVFR/IFR POSSIBLE.
FRIDAY...CHANCE OF LIGHT SNOW/FLURRIES. MVFR POSSIBLE.
SATURDAY...VFR.
RATZER
&&
.MARINE...
230 PM...WEAK LOW PRESSURE IS EXPECTED TO DEVELOP OVER LAKE
SUPERIOR TONIGHT AND SLOWLY DRIFT EAST MONDAY AS HIGH PRESSURE
OVER THE PLAINS CONTINUES MOVING SOUTHEAST. THE GRADIENT WILL
TIGHTEN BETWEEN THESE TWO FEATURES OVERNIGHT INTO MONDAY MORNING
WITH NORTHWEST WINDS INCREASING TO 30 KT. SOME GUSTS TO 35 KT GALES
WILL BE POSSIBLE...MAINLY OVER THE SOUTHERN HALF/TWO THIRDS...BUT
RATHER LOW CONFIDENCE REGARDING HOW WIDESPREAD OR PREVAILING THEY
MAY BECOME. HAVE INCLUDED GUSTS IN THE FORECASTS BUT OPTED FOR NO
WARNING WITH THIS ISSUANCE. WINDS WILL REMAIN IN THE 30 KT RANGE
INTO TUESDAY MORNING. WINDS WILL THEN SLOWLY DIMINISH TUESDAY INTO
TUESDAY NIGHT AS THE HIGH OVER THE PLAINS SLIDES SOUTH OF THE LAKES
REGION. WITH MUCH COLDER AIR SPREADING ACROSS THE LAKE AND WINDS
INCREASING TO 30 KT...FREEZING SPRAY WILL REDEVELOP MONDAY MORNING
AND CONTINUE INTO MONDAY NIGHT. EXTENT OF FREEZING SPRAY WILL NEED
TO BE MONITORED AND SHOULD HIGHER WINDS/GALES DEVELOP...THEN HEAVY
FREEZING SPRAY AND THUS A WARNING...MAY BE NEEDED.
THE GRADIENT BECOMES A BIT COMPLICATED BY MID WEEK WITH ANOTHER
AREA OF HIGH PRESSURE MOVING ACROSS ONTARIO TUESDAY NIGHT AS WEAK
LOW PRESSURE DEVELOPS OVER LAKE SUPERIOR. THIS WEAK LOW IS THEN
EXPECTED TO DRIFT SOUTHEAST WEDNESDAY AS IT DISSIPATES. ANOTHER LOW
IS EXPECTED TO DEVELOP OVER THE SOUTHERN PLAINS WEDNESDAY NIGHT AND
QUICKLY MOVE NORTHEAST ACROSS THE SOUTHERN LAKES AND OHIO VALLEY
THURSDAY NIGHT...AS IT DEEPENS. THE CLOSER THIS LOW MOVES TO LAKE
MICHIGAN...THE TIGHTER THE GRADIENT WILL BECOME AND STRONGER
NORTHERLY WINDS MIGHT DEVELOP. CMS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 6 PM TUESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 405 PM CST SUN JAN 20 2013 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 212215- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 405 PM CST SUN JAN 20 2013 /505 PM EST SUN JAN 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. THE LOWEST TEMPERATURES OF THE WINTER SO FAR WILL OCCUR THIS WEEK AS AN ARCTIC AIR MASS DIVES INTO THE REGION TONIGHT. LOWS TONIGHT WILL RANGE FROM 1 TO 12 DEGREES WITH WIND CHILL READINGS OF 4 TO 19 DEGREES BELOW ZERO EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HIGH TEMPERATURES WILL LIKELY REMAIN IN THE SINGLE DIGITS TO LOW TEENS OVER NORTH CENTRAL ILLINOIS AND ONLY REACH THE LOWER TEENS FOR THE REMAINDER OF THE OUTLOOK AREA MONDAY AND TUESDAY. MONDAY NIGHT AND TUESDAY MORNING WILL BE EVEN COLDER WITH LOWS BELOW ZERO OVER NORTH CENTRAL ILLINOIS AND JUST ABOVE ZERO FOR THE REMAINDER OF THE OUTLOOK AREA...WITH WIND CHILL READINGS OF 20 TO 25 DEGREES BELOW ZERO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-212215- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 405 PM CST SUN JAN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES HAZARDOUS FOR SMALL CRAFT ARE EXPECTED ACROSS THE NEARSHORE WATERS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG WINDS AND HIGH WAVES HAZARDOUS FOR SMALL CRAFT ARE POSSIBLE THROUGH TUESDAY EVENING. FREEZING SPRAY IS POSSIBLE MONDAY AND MONDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-212215- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 405 PM CST SUN JAN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MODERATE FREEZING SPRAY IS POSSIBLE ACROSS THE ENTIRE LAKE MONDAY AND MONDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO JEE
1 cold/wind chill. Local standard time, as filed.
A 70 year old man died of hypothermia and cold exposure according to the Cook County Medical Examiner.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2013-01-20 | 70 | Male | Unknown | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429700.